Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 295, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 16, 2017, 4:39 PM EDT for Hamilton County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2017, 4:39 PM EDT (20:39 UTC)
- Expired
- Oct 16, 2017, 5:00 PM EDT
- In force
- 21 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, FL
The radar
The Moody AFB radar (KVAX), 44 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:16 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 16, 3:16 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
316 PM EDT Mon Oct 16 2017
...STRONG COLD FRONT MOVES THROUGH ENTIRE REGION TONIGHT...
...SEAS WILL QUICKLY BUILD INTO ADVISORY LEVELS TONIGHT AND REMAIN
ELEVATED THROUGH MUCH OF THE WEEK...
...LOCALLY HEAVY RAIN ANTICIPATED ALONG THE COAST TONIGHT THROUGH
TUESDAY...
.NEAR TERM /THIS AFTERNOON THROUGH TUESDAY/...
Surface front has moved into the interior portions of the
southeast Georgia this early afternoon. Head of the front many
locales have reached near record or record high temperatures
across the region. As low level forcing increases from the
surface front as is tracks from SE Georgia toward the coastal
Georgia and Suwannee Valley this late afternoon and for I-10
corridor toward the First Coast into north central FL this
evening. Likely to categorical rain chances are forecast for
eastern parts of southeast GA and parts of northeast FL mainly
east of highway 301 toward First Coast where convergence will be
the most heightened. In addition to the rainfall, a few storms may
reach strong to low end severe levels later this afternoon and
evening as thunderstorms advect into ML CAPE at 1500 J/KG.
Tonight...cold front will be located from about Fernandina to
Ocala around 8 pm. Locally heavy rainfall is expected in the
evening as weak low pressure forms along and ahead of the
front...mainly from Sawgrass northward to Jax metro area to
Nassau Sound. The cold front will decelerate slightly as it moves
southward, passing Ocala around midnight. Post-frontal rain
chances will remain numerous showers with a few embedded
thunderstorms with some localized heavy rain expected,
particularly over the coastal counties south of Sawgrass through
late tonight...diminishing a bit north of Sawgrass to Southern
Duval County but remain high for the parts of northeast FL coast
south of Sawgrass. Windy conditions will likely develop for the
coastal areas overnight with winds of sustained north- northeast
winds of about 20 mph with gusts 30-35 mph possible.
Tuesday...Windy conditions will continue through the day across
the coastal areas with localized heavy rain continuing along the
NE FL coast, particularly south of Sawgrass over parts of
southern St. Johns, Flagler and southeast of Putnam County. A few
early morning showers will be possible across coastal SE GA. Drier
air will continue to filter in across much of SE GA and the
Suwannee Valley. Noticeably cooler temps will be felt area
wide...due to cold air advection...leading to a day of below
normal temps. Total rainfall amounts of 1 to 2 inches are possible
for coastal NE FL with locally higher amounts possible
particularly at the near coast . Most total rainfall amounts
elsewhere will be generally a half an inch or less.
.SHORT TERM /Tue Night-Thursday/...
Cold frontal boundary will slide southward through the Florida
Peninsula before stalling by Thursday. Locally heavy rainfall
threat and strong winds of 15-25G35 mph along the NE FL coast Tue
Night will slowly subside Wed-Thu as pressure gradient slowly
relaxes but overall expect NE surface flow to continue showers
over the coastal waters with scattered showers at times reaching
the coast and I-95 corridor. Otherwise mostly clear to partly
cloudy skies and cooler/drier airmass will filter south across
inland areas of SE GA and the Suwannee River Valley. Temps will be
much closer to normal with lows in the 50s/60s inland and near 70
along the coast in the onshore flow and Highs near 80 degrees.
.LONG TERM /Friday-Monday/...
High pressure over the Carolinas will slowly build into the Wrn
Atlc while old frontal boundary remains well south of the region.
The steering flow will remain easterly off the Atlc with coastal
showers possible on Fri/Sat, then steering flow will become more
southerly on Sun/Mon and bring a return to more deeper moisture
and scattered showers and isolated storms area-wide. Temps will
return to slightly above normal levels with Highs into the lower
to middle 80s and Lows generally in the 60s inland and lower 70s
at the coast.
&&
.AVIATION...
Scattered showers and storms have formed ahead of the front
mainly west of highway 301. As the cold front moves into the
region from the north and northwest high rain chances will prevail
for area terminals from around 23z-04z time frame as the front
continues to push southeastward. A light northerly wind expected
through early afternoon...shifting to the northeast-east along the
coast from the sea breeze. Wind shift to north- northeast
expected in wake of front after 00z this evening. Widespread MVFR
cigs expected this early evening, diminishing to IFR to LIFR mid
evening during the overnight hours into Tuesday for coastal
terminals and slowly lifting to VFR for Gainesville, St Simons
between 12z-18z, while low cloud cover, and scattered to
categorical showers remain over Coastal Duval, Coastal St. Johns
and Flagler Counties. Some locally heavy rain can occur at St.
Augustine terminal keeping reduced IFR to VLIFR conditions during
the morning hours.
&&
.MARINE...
Winds and seas will sharply increase tonight as a cold front
enters our waters and have raised small craft advisory for all
waters. Occasional gale force gusts are expected tonight through
late Tuesday night and included in the marine forecast. Winds/Seas
remain elevated through the remainder of the week and SCA
headlines will continue at least through Wed evening and Thursday
morning.
Rip Currents: With north-northeast surge of winds expected
tonight and into Tuesday, High Risk of rip currents along with
High Surf Potential and Minor Coastal Flooding Potential is
expected.
&&
.CLIMATE...
Jacksonville has broken the record daily high with 92 for today
which was set in 1925 with 90 degrees. St. Simons broke a record
set in 1971 of 87 degrees with a daily high 88 degrees this
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 57 72 50 76 / 30 10 0 0
SSI 65 72 64 76 / 80 20 10 20
JAX 67 73 64 78 / 80 40 20 20
SGJ 72 75 70 78 / 80 60 50 50
GNV 66 76 62 80 / 80 20 10 20
OCF 69 77 65 82 / 80 20 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Tuesday for Putnam.
GA...None.
AM...Small Craft Advisory from 9 PM this evening to 3 PM EDT Thursday
for Waters from Altamaha Sound GA to Fernandina Beach FL
from 20 to 60 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
Small Craft Advisory from 9 PM this evening to 10 PM EDT
Wednesday for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Coastal waters from
Fernandina Beach to St. Augustine FL out 20 NM-Coastal
waters from St. Augustine to Flagler Beach FL out 20 NM.
&&
Cordero/Hess/NelsonHazardous weather outlook, Oct 16, 5:55 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 555 AM EDT Mon Oct 16 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-171000- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 555 AM EDT Mon Oct 16 2017 ...DENSE FOG ADVISORY FOR PORTIONS OF THE AREA THROUGH 9 AM THIS MORNING... ...MODERATE RISK OF RIP CURRENTS... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Areas to widespread early morning dense fog expected through early this morning. A dense fog advisory is in effect for most of southeast Georgia and portions of inland northeast Florida. A moderate risk of rip currents expected along northeast Florida beaches due to easterly swells. Minor tidal flooding will continue within the St. Johns River basin at times of high tide across Putnam County tonight late tonight. A strong cold front will push through the area bringing a chance of thunderstorms this afternoon into the evening. Locally Heavy rainfall and gusty winds may accompany some thunderstorms. In the wake of the cold front late this evening and overnight...north- northeast winds will increase to 20 mph with gusts of 30 to 35 mph along the coast from St Simons Island to Flagler Beach. A Small Craft Advisory is in effect beginning tonight for all the coastal waters in the wake of a strong cold front. Gusts to gale force will be possible late tonight through Tuesday Night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The moderate to strong northeast flow that begins tonight and continues through mid week along the coast will contribute to periods of high surf...possible minor flooding and beach erosion during high tide...and a High Risk of rip currents. Brief periods of heavy rainfall are possible along the coast from around St Augustine southward Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Oct 16, 4:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT MON OCT 16 2017
FLZ020-162100-
Hamilton FL-
432 PM EDT MON OCT 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST HAMILTON COUNTY UNTIL
500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee River State Park, moving southeast at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected.
Locations impacted include...
Suwannee River State Park.
LAT...LON 3049 8318 3044 8309 3042 8315 3041 8316
3040 8316 3039 8317 3039 8318 3041 8318
3042 8320 3045 8322
TIME...MOT...LOC 2031Z 312DEG 8KT 3044 8318
WOLFThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:32 AM EDT | Small Craft Advisory | JAX | 4 days | |
| Oct 16, 5:19 AM EDT | Dense Fog Advisory | JAX | Baker, Nassau, Suwannee | 4 hr |
| Oct 16, 4:32 PM EDT | Special Weather Statement | JAX | Hamilton | 28 min |
| Oct 16, 6:47 PM EDT | Special Weather Statement | JAX | Camden | 28 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.